Apgar Score
AAppearanceSkin colour
PPulseHeart rate
GGrimaceReflex irritability
AActivityMuscle tone
RRespirationBreathing effort
0 of 5 components scored.
Do not use this score to decide whether to resuscitate.
Resuscitation must be initiated before the 1-minute score is assigned. The Apgar score is not used to determine the need for initial resuscitation, which steps are necessary, or when to use them.
How to use and report the score
Assign the score at 1 and 5 minutes after birth. If the 5-minute score is below 7, keep scoring every 5 minutes up to 20 minutes.
The score alone is not evidence of asphyxia, and does not predict individual neonatal mortality or neurological outcome. The AAP and ACOG are explicit that it should not be used for that purpose.
A score assigned during resuscitation is not equivalent to one assigned to a spontaneously breathing infant. The AAP and ACOG encourage an expanded reporting form that records concurrent resuscitative interventions alongside the score.
The 7–10 / 4–6 / 0–3 grouping shown above accompanies the score by long convention. The AAP statement itself deliberately avoids attaching outcome meaning to a band, so treat it as a description of the baby in front of you at that moment, not a prognosis.
Preterm infants score lower on tone and reflex irritability for reasons of maturity alone, so a low score in a preterm baby does not carry the same meaning as in a term baby.
Sources
- Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg. 1953;32(4):260–267.
- American Academy of Pediatrics Committee on Fetus and Newborn; American College of Obstetricians and Gynecologists Committee on Obstetric Practice. The Apgar Score. Pediatrics. 2015;136(4):819–822.